Patient Profile 5: Strategies for Managing Elevated Liver Function Tests in Patients on the HER2CLIMB Regimen

Video

Experts consider how best to manage adverse events associated with the HER2CLIMB regimen in the setting of HER2+ metastatic breast cancer.

Transcript:

Shanu Modi, MD: That’s great. And I know you have one more case Sara for us.

Sara Tolaney, MD, MPH: Thank you. Just continuing our toxicity theme here. This is a 65-year-old woman who also had de novo metastatic disease. I’ll say my panel with metastatic patients they all have presented with de novo disease, and I don't have recurrent patients. She has ER+ HER+ disease. She had bone liver metastases, got THP, [docetaxel, trastuzumaband pertuzumab] went on to AP maintenance. She had ER+ [estrogen receptor positive] disease I typically will use endocrine therapy in that maintenance phase. I tagged on an aromatase inhibitor while she was on HP. And she was on that for a while for about a couple years but then developed new liver lesions and presented with headaches and she did have restaging including CNS [central nervous system] imaging which did unfortunately reveal that she also had 2 CNS lesions. She did get radiation to the 2 lesions. She also again, had progressive systemic disease. She went on to capecitabine, tucatinib, trastuzumab HER2+ climb. But upon cycle 2 day one she did have elevated transaminase in the 300s and these were normal at baseline and her bilirubin was normal. She does obviously have liver metastases but in this case the presumption was this was probably tucatinib given the timing of being normal and then just having this elevation soon after initiation. We held the tucatinib and liver enzymes returned the baseline quickly and we started with dose reduction and she’s been doing great with dose modification. But it’s just to highlight that I've seen this happen now quite a few times with this sort of very abrupt bump in transaminase but then again has worked great to just dose modify and that I've not had trouble and I've maintained normal LFTs moving forward which is nice. But just again, something to keep in mind because it’s not so typical with many other drugs where you get this abrupt kind of pre high transaminitis quickly.

Shanu Modi, MD: How frequently are you monitoring the liver enzymes in these patients?

Sara Tolaney, MD, MPH: I’m just doing it when they come in every 3 weeks with their regular labs for their visit.

Shanu Modi, MD: And have you encountered any other toxicities besides the liver dysfunction with this combination like hand foot syndrome or diarrhea that’s been particularly challenging?

Sara Tolaney, MD, MPH: I have had, it’s hard, I know with data from HER climb it does suggest that hand foot syndrome is worse with a triplet than just with capecitabine trastuzumab. I don't think I’ve appreciated how much that it’s a lot worse than just the general kind of management of hands foot syndrome that I've sort of taken on. Diarrhea honestly, I've found to be very manageable and just sort of pure end loperamide works great for most patients. And I haven’t had too many other real challenges. I think to Tiffany’s points about just managing oral drugs is kind of a challenge. To think about managing one schedule, I do the 14 days of capecitabine with seven days off and then they’ve got a continuous drug and then they’re coming in for an infusion visit. I typically will use the subcutaneous trastuzumab when they’re just popping in for a just Herceptin®. That they don't need to, they can get in and out infusion a little quicker, but it’s a lot. It’s a lot of education. It’s a lot of management. It’s tricky for many patients.

Shanu Modi, MD: I agree. When you encounter a patient with diarrhea, when you start this regimen how do you decide? Are you always holding the tucatinib? Do you sometimes attribute it to the capecitabine? What’s your first intervention usually?

Sara Tolaney, MD, MPH: It’s more the capecitabine probably than just the tucatinib. I know it’s funny because capecitabine dosing is also tricky. Many of us find that it does usually take more tinkering with to come down. But I typically do it one and then the other. Sort of trial and error of try one, see if it gets better. If we’re good. If not, then I try reducing the tucatinib. But how has your approach been with this?

Shanu Modi, MD: It’s funny. I end up starting like you eluded it. It’s hard to know because both have the potential. On the other hand, start by challenging or reducing the tucatinib. That’s my preferred sequence is to start by holding the tucatinib and then going from there and have had good success with that approach. But it is difficult and sometimes I end up reducing both drugs just to try and make them as tolerable as possible for the patients. Rena or Tiffany any, do you guys do anything different when you see diarrhea from the tucatinib capecitabine combination?

Tiffany Traina, MD: You described it well. Sometimes if there’s an obvious other toxicity that is characteristic of tucatinib or capecitabine it might guide you as to which one might also be driving the diarrhea. But I tend to try to come down a bit on the capecitabine first and tailor that with confidence that dual HER2 targeted therapy is quite effective, and I want to try to make it as manageable as possible. The same strategies you guys have mentioned already.

Shanu Modi, MD: And Rena?

Rena Callahan, MD: Yes, I do the same thing. One thing that I do just in general, and you talked about capecitabine dosing is whenever I start anybody on capecitabine unless it’s in a trial and it has to be at a certain dose, I start low for that first week to kind of weed out those people that are going to have some severe toxicity to it. And then try for the 2 weeks on, 1 week off. But very quickly move to 1 week on, 1 week off. It gets tricky 1 week on, 1 week off just keeping track of what’s a cycle. But with that matter of less in clinical practice then it does in a trial.

Shanu Modi, MD: It’s nice to see how we’re all sort of aligned and then slightly different in some of our approaches.

Transcript edited for clarity.

Related Videos
A panel of 3 experts on breast cancer
A panel of 3 experts on breast cancer
Samilia Obeng-Gyasi, MD, MPH,
Nan Chen, MD
Timothy Yap, MBBS, PhD, FRCP
Parul N Barry, MD,
Erin Frances Cobain, MD
Erin Frances Cobain, MD
Video 6 - "Shared Decision Making and Multidisciplinary Collaboration in the Evolving HR+/HER2- Early-Stage Breast Cancer Landscape"
Manmeet Singh Ahluwalia, MD